Michigan, 2008Winter Weather in Michigan, March 17 to 18, 2008
March 17 to 18, 2008 · NWS MQT · 3 events in 3 counties and zones
A low pressure system tracking from Wisconsin into southeast Upper Michigan spread moderate snow into portions of west and north central Upper Michigan from the evening of the 17th into the morning of the 18th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracking from Wisconsin into southeast Upper Michigan spread moderate snow into portions of west and north central Upper Michigan from the evening of the 17th into the morning of the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 17, 5:51 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 17, 5:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
751 PM EDT MON MAR 17 2008
UPDATED AVIATION DISCUSSION FOR 00Z TAFS
.SYNOPSIS... (ISSUED AT 400 PM EDT)
12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW SPLIT FLOW PATTERN
ACRS NAMERICA. ZONAL ARCTIC BRANCH NOTED OVER SRN CAN WITH FAIRLY
VIGOROUS SHRTWV/ASSOCIATED SFC LO MOVING INTO FAR NW ONTARIO.
VIGOROUS SUBTROPICAL JET CUTOFF LO NOTED OVER THE DESERT SW WITH A
PLUME OF TROPICAL MSTR STREAMING NNEWD ON THE HEELS OF SSW H85 WINDS
UP TO 60KTS AT OKC INTO THE CNTRL CONUS FEEDING DEEP CONVECTION/HVY
RA IN CNTRL PLAINS/MID MS RIVER VALLEY CLOSER TO ASSOCIATED H85
STNRY/WARM FNT. IN BTWN THESE BRANCHES...A POLAR BRANCH FLOW OBSVD
ACRS THE NRN STATES WITH FAIRLY WELL DEFINED SHRTWV OVER THE NRN
PLAINS. ALTHOUGH QUITE A BIT OF MID/HI CLD IN ADVANCE OF THIS
FEATURE AND ANOTHER SHRTWV LIFTING NE FM CO OUT OF THE SUBTROPICAL
BRANCH CUTOFF HAS SPILLED INTO THE UPR GRT LKS...12Z GRB/APX RAOBS
AND TAMDAR SDNGS SHOW A VERY DRY MID TROP OVER THE AREA. WITH
SFC-H85 ACYC FLOW EXTENDING WWD FM HI CENTER IN QUEBEC INTO THE UPR
LKS...NO SN HAS FALLEN SO FAR TDAY OVER THE FA. BUT...12Z MPX SDNG
SHOWS DEEP SFC-H3 MSTR...AND SOME -SN HAS BROKEN OUT IN NE MN/NW WI
AHEAD OF THIS RETURNING MSTR. A HEAVIER BATCH OF PCPN IS NOW MOVING
INTO IA/SW MN IN AREA OF SHARPER DPVA AHEAD OF SHRTWV LIFTING NE FM
CO/RRQ OF H3 JET AXIS THAT EXTENDED FM LK SUP TO NEAR ABR AT 12Z.
&&
.SHORT TERM (TNGT AND TUE)... (ISSUED AT 400 PM EDT)
MAIN FORECAST CONCERNS DURING THIS PD IS PCPN COVG/TYPE/AMTS AND
NEED FOR ANY HEADLINES. CONSIDERING THE RELIANCE OF THIS FCST ON THE
INTERACTION OF THE VARIOUS BRANCHES DISCUSSED ABV...CONFIDENCE ON
FCST EVOLUTION IS A BIT LOWER THAN EXPECTED FOR THIS SHORT TERM
EVENT.
FOR TNGT...GFS/NAM/LOCAL HI RES MODEL HAVE BEEN CONSISTENT SHOWING
BAND OF -SN TO THE SW UNDER H4-2 DVGC IN RRQ OF JET AXIS DRIFTING
ACRS THE FA THIS EVNG IN ADVANCE OF SHARPER DPVA/DEEP LYR H85-5
QVECTOR CNVGC FCST TO ARRIVE LATE TNGT AS SHRTWV NOW LIFTING NEWD FM
CO MOVES TO SE MN BY 12Z TUE. WL GO WITH CHC POPS/SCT -SHSN THRU 06Z
TO ACCOUNT FOR INITIAL WAVE OF -SN...THEN BUMP POPS UP TO
CATEGORICAL AFT 06Z WITH ARRIVAL OF SHARPER DYNAMICS.
ON TUE...SHRTWV IS FCST TO MOVE ACRS THE SE ZNS ARND 18Z AND INTO
ONTARIO LATER IN THE DAY. EXPECT THE HIER QPF OVER THE W-CNTRL ON
CYC SIDE OF THE TRACK OF THIS FEATURE...WITH MID LVL DRYING CUTTING
DOWN ON THE PCPN TOTALS OVER THE SE. OTRW...EXPECT STEADY SN IN THE
MRNG TO DIMINISH IN THE AFTN TO JUST SOME FLURRIES/-DZ WITH ARRIVAL
OF DRIER AIR ALF AND IN LYRS WHERE THE TEMPS IS LOWER THAN -10C.
NEITHER GFS/NAM FCST PROFILES SHOW FZRA/SLEET A LIKELY PCPN TYPE
THRU THE EVENT. BEST CHC FOR THERE TO BE ANY PCPN TYPE BUT SN WL BE
TUE AFTN WHEN TEMPS HAVE A CHC TO RECOVER FM SML DIURNAL TEMP FALL
TNGT LIMITED BY WAD/ISENTROPIC LIFT. WL USE DZ TO COVER THAT PCPN
TYPE WHEN MID LVL MSTR EXITS.
AS FOR SN TOTALS...LOCAL HI RES MODEL SHOWS A FAIR AMT OF WATER
EQUIVALENT PCPN (UP TO 0.40 INCH OR SO) FALLING OVER THE CNTRL ZNS
DURING TUE MRNG ON CYC SIDE OF H5 VORT TRACK. CONSIDERING THE 3 G/KG
SPECIFIC HUMIDITY NAM/GFS SHOW AVBL ON THE 290K SFC (H7-75)...THIS
HI RES MODEL FCST DOES NOT APPEAR TOO OUT OF LINE. HOWEVER...SINCE
THE CURRENT SHRTWV PLAYERS ARE OUT OF PHASE AND RICH TROPICAL MSTR
WL BE INTERCEPTED ALG H85 WARM FNT WELL TO THE S...THINK SGNFT ADVY
LEVEL PCPN IS UNLIKELY. ANOTHER NEGATIVE FOR HEAVY SN IS DGZ IS FCST
TO BE ELEVATED AND RATHER NARROW IN DEPTH WITH INFLUX OF RELATIVELY
WARM AIR BLO H7. LARGER SCALE MODELS (ESPECIALLY THE GFS) ALSO SHOW
QUITE A BIT OF DRYING EVEN IN THE MRNG ABV H7. THIS FCST SEEMS A BIT
UNREALISTIC OVER THE WCNTRL...WHICH WL BE IN BETTER POSITION
RELATIVE TO THE VORT TRACK TO AVOID SGNFT DRYING ALF SO QUICKLY. IN
ANY EVENT...WL NOT ISSUE ANY HEADLINES ATTM WITH PCPN/SN EFFICIENCY
IN QUESTION. CONFIDENCE INCRSD BY LO NCEP FCST...WHICH SHOWS NO MORE
THAN 2-3 THRU 00Z WED OVER THE WRN FA AND 1-2 OVER THE E.
COORDINATED WITH APX/GRB/DLH.
.LONG TERM (TUESDAY NIGHT THROUGH NEXT MONDAY)...
LOW PRESSURE TROUGH IN PROCESS OF EXITING UPR MI ON TUESDAY EVENING.
DRY AIR IN MID LEVELS CONTINUES TO ERODE CHANCES OF ANY APPRECIABLE
PCPN. LOW CHANCE POPS WERE RETAINED OVER EASTERN ZONES TO ACCOUNT
FOR ANY TIMING DIFFERENCES OF EXITING PCPN SHIELD. OTHERWISE...
CHANCES OF PCPN ON TUE NIGHT INTO WED MORNING LOOK MEAGER. TEMPS IN
WAKE OF THE TROUGH NOT ALL THAT COLD WITH H9-H85 TEMPS ONLY AS LOW
AS -7C...AND THIS IS OFF THE COLDER GFS OUTPUT. MOIST LOWER LAYERS
BENEATH DRY LAYER ALOFT AND WNW UPSLOPE FLOW COULD YIELD FREEZING
DRIZZLE/FLURRIES OVER THE WEST PORTION OF CWA.
H5 TROUGH SLIDES ACROSS UPR LAKES ON WED WITH H5 TEMPS BLO -30C AND
H7 TEMPS TOWARD -20C. MOISTURE FM H85 TO H7 IS LACKING. HOWEVER...
LOW LEVEL LAPSE RATES TO H85 NEAR 8C/KM...LOW CONVECTIVE TEMPS...AND
A SHORTWAVE PUSHING THROUGH TO ACT AS A TRIGGER MAY ALLOW FOR CU AND
INSTABILITY SNOW SHOWERS.
ONCE TROUGH OVR GREAT LAKES DEPARTS...LOOK FOR WEATHER TO BE FAIRLY
TRANQUIL INTO THE WEEKEND. 00Z ECMWF FIT ASSOCIATED ENSEMBLES FM
GFS/CANADIAN THE BEST SO...LIKE HPC...FOR THE MOST PART...PREFERRED
ECMWF SOLUTION THROUGH THE EXTENDED. TROUGH THAT IS OVR GREAT LAKES
REGION ON TUE EVENTUALLY LIFTS TOWARD EASTERN CANADA/NORTHERN NEW
ENGLAND BY LATE WEEK. TROUGH WILL STALL THOUGH AS IT MEETS BUILDING
RIDGE OVR NORTHERN ATLANTIC INTO GREENLAND. RESULT IS THE TROUGH
HOLDING OVR EASTERN CANADA AND ADJACENT GREAT LAKES. THE PATTERN
SHOULD KEEP A PERSISTENT CHILL TO THE TEMPS OVR MUCH OF THE GREAT
LAKES INTO NEW ENGLAND THOUGH EARLY NEXT WEEK. EXPECT DAYTIME AND
NIGHTTIME TEMPS TO RANGE FM 5-10 DEGREES BLO NORMAL.
NEXT CHANCE OF ANY PCPN SKIRTS THE AREA LATE FRIDAY INTO SATURDAY.
00Z ECMWF WAS THE STRONGEST WITH SFC LOW MOVING INTO MN ON SATURDAY
AND HAD QPF INTO WESTERN CWA BY 00Z SAT. TONED THAT IDEA DOWN AS
OTHER MODELS WERE WEAKER WITH THE TROUGH AND EASTWARD EXTENT OF
PCPN. SINCE CENTER OF LARGE/DRY CANADIAN HIGH PRES REMAINS OVR
ONTARIO INTO GREAT LAKES...IMAGINE MOST PCPN WILL BE DEFLECTED TO
WEST AND SOUTH OF THE CWA FRIDAY NIGHT INTO SAT. SOME LGT PCPN IS
POSSIBLE AS UPR LEVEL WAVE SLIDES THROUGH ON SUN BUT WITH SFC HIGH
AND DRY AIR IN VCNTY WILL NOT INCLUDE ANY MENTION ATTM.
&&
.AVIATION (FOR THE 00Z TAF ISSUANCE)...
SINCE SSE WINDS ARE SOMEWHAT DOWNSLOPING AT KCMX...VFR CONDITIONS
SHOULD PREVAIL THERE THRU THE EVENING. HOWEVER...AREA OF -SN
CURRENTLY OVER NW WI/FAR WRN UPPER MI MAY AFFECT KCMX...RESULTING IN
PERIODIC MVFR CONDITIONS. AT KSAW...MVFR/IFR CIGS/VIS IN -SN SHOULD
IMPROVE TO VFR LATER THIS EVENING AS DRIER AIR CURRENTLY OVER ERN WI
LIFTS N. LATER IN THE NIGHT...DISTURBANCE APPROACHING FROM THE SW
WILL CAUSE DEVELOPMENT OF WIDESPREAD -SN/FOG/IFR VSBYS AND CIGS
WHICH WILL PERSIST THRU TUE MORNING. CONDITIONS WILL BE WORSE AT KSAW
(DROPPING MORE FIRMLY INTO THE LIFR RANGE) DUE TO FAVORABLE
UPSLOPING SE FLOW. PASSAGE OF SFC TROF AND RESULTING WIND SHIFT TO
THE W OR NW WILL BRING IMPROVING CONDITIONS TO BOTH SITES TUE AFTN.
BIGGEST IMPROVEMENT INITIALLY WILL BE WITH VIS.
&&
.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...
EXPECT A LOW NEAR HUDSON BAY TO DISSIPATE AS IT MOVES EASTWARD
TONIGHT. ANOTHER LOW OVER SOUTHERN SASKATCHEWAN WILL DISSIPATE OVER
NORTHWEST ONTARIO TUESDAY EVENING WHILE ANOTHER LOW PRESSURE SYSTEM
GAINS STRENGTH OVER THE SOUTHERN PLAINS. THIS LOW WILL DEEPEN AS IT
REACHES THE EASTERN GREAT LAKES WEDNESDAY EVENING. HIGH PRESSURE
WILL THEN BUILD INTO THE NORTHERN PLAINS WEDNESDAY NIGHT AND
THURSDAY MORNING. LOOK FOR THIS HIGH TO MOVE OVER THE UPPER GREAT
LAKES THURSDAY AND REMAIN NEARLY STATIONARY THROUGH SATURDAY. THERE
WILL BE NO GALES DURING THIS PERIOD.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS/SHORT TERM DISCUSSION...KC
LONG TERM DISCUSSION...JLA
AVIATION...ROLFSON
MARINE...KC
Hazardous weather outlook, Mar 17, 1:47 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
347 PM EDT MON MAR 17 2008
MIZ001>007-009>014-084-085-181100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
347 PM EDT MON MAR 17 2008 /247 PM CDT MON MAR 17 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LSZ162-240>251-263>267-181100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
347 PM EDT MON MAR 17 2008 /247 PM CDT MON MAR 17 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-181100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
347 PM EDT MON MAR 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JLA
Winter Weather, Gogebic
- When
- March 17, 7:00 PM CST to March 18, 9:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- Public
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Seven inches of snow was observed in Bessemer while the observer in Ironwood measured five inches.
Winter Weather, Baraga
- When
- March 18, 1:00 AM EST to 1:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- Public
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Five inches of snow was observed in L'anse during a 12-hour period.
Winter Weather, Alger
- When
- March 18, 2:00 AM EST to 2:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Public
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Four inches of snow was observed in Eben Junction over a 12-hour period.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, March 17 to 22, 20082 deaths · $34 million · 68 events
- Tornado and Flash Flooding in Arkansas, March 17 to 19, 20081 death · $36 million · EF0 · 45 events
- Tornado and Flash Flooding in Texas, March 17 to 18, 20081 death · $589,000 · EF1 · 30 events
- Flash Flooding and Hail in Missouri, March 17 to 19, 20081 death · $600,000 · 0.88 in hail · 13 events
- Flash Flooding and Hail in Oklahoma, March 17 to 18, 2008$540,000 · 52 kt wind · 25 events
- High Wind and High Surf in Texas, March 17 to 18, 20082 injured · $19,000 · 53 kt wind · 14 events
- Tornadoes and Hail in Texas, March 17 to 18, 2008EF0 · 22 events
- Hail and Damaging Wind in Oklahoma, March 17 to 18, 20081 in hail · 18 events
- Flooding in Missouri, March 17 to 22, 200812 events
- Hail and Damaging Wind in Texas, March 17 to 18, 20081.75 in hail · 11 events
- High Surf in Hawaii, March 17 to 21, 20089 events
- Hail and Lightning Strike in Missouri, March 17 to 18, 2008$2,000 · 0.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90342, 90345, 90347.